Illinois, 2023

Tornado and Damaging Winds in Illinois, July 28, 2023

July 28, 2023 · NWS DVN · 18 events in 7 counties and zones

Very hot and humid air in place across eastern Iowa, northwest Illinois, and far northeast Missouri interacted with a southward moving frontal boundary and disturbance aloft, setting the stage for development and organization of severe thunderstorms across the region. Storms initially formed from north central Iowa and southern Wisconsin along the frontal boundary, which slowly worked south into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Very hot and humid air in place across eastern Iowa, northwest Illinois, and far northeast Missouri interacted with a southward moving frontal boundary and disturbance aloft, setting the stage for development and organization of severe thunderstorms across the region. Storms initially formed from north central Iowa and southern Wisconsin along the frontal boundary, which slowly worked south into the hot, humid air in place across the region. As storms arrived across east central Iowa, they began producing winds around 70 MPH across the Hwy 20 corridor. Another storm to the south further intensified, and began producing winds of 80+ MPH as it tracked along the Hwy 30 corridor. This impacted the northern suburbs of Cedar Rapids into Clinton. These storms continued to produce wind gusts around 60-70 MPH as they progressed into northwest Illinois. One brief EF-0 tornado began in Clinton, Iowa, then moved across the Mississippi River before dissipating near Fulton, Illinois. Damage near Andrew, Iowa in Jackson County was determined to be straight-line winds. Storms additionally produced large hail around the Dubuque metro, with quarter size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 5:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 5:40 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Fri Jul 28 2023

...AVIATION UPDATE...

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM CDT Fri Jul 28 2023

A subtle boundary moving north through the area has allowed dew
points to pool into the upper 70s and lower 80s. Dew points in the
80s are very rare in the Midwest and require a boundary to produce
them.

Low end showers across north central Iowa mark the initial beginning
of what will occur late this afternoon and tonight. Storm initiation
will occur rapidly in the 4-7 PM time frame in an arc near or north
of the highway 20 corridor.

Storms will quickly grow upscale into clusters and move generally
east southeast to southeast. The energy potential built up in the
atmosphere means that damaging winds are the most likely severe
risk. Precipitation loading in the downdrafts 'may' result in wet
microbursts occurring. Locally very heavy rain will also be
possible.

While hail cannot be fully ruled out it would be a more distant
secondary risk. Boundaries produced by storms may interact on the
storm scale level and create localized areas of backed winds that
could result in a brief spin-up tornado. If this scenario would
occur, it 'may' only be identified just before a spin-up occurs.

Through midnight storms will organize into one or more clusters
across the area with a general movement to the east southeast. The 6
PM to midnight time frame is the most likely time for any severe
storms.

After midnight areal coverage of storms will decrease but there are
indications that a small cluster of storms could persist along the
cold front as it moves south into Missouri and central Illinois.

On Saturday slightly cooler and less humid conditions will be seen.
The remnants of a nocturnal storm complex from the Plains is
expected to swipe areas along and south of an Ottumwa, IA to
Galesburg, IL line during the late morning and afternoon hours. This
convection will be in a decaying stage so no severe storms are
expected but locally heavy rainfall cannot be ruled out.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM CDT Fri Jul 28 2023

Key Messages...

1) Some chances of showers and thunderstorms could linger into
Saturday night/Sunday morning, but strong/severe storms are not
expected. Otherwise, quieter and relatively cooler conditions for
Sunday and Monday.

2) A more active pattern returns for Tuesday through Friday, with
chances of showers and storms Tuesday through Thursday.

The long-term forecast period begins Saturday night, with a mid-
level shortwave traversing the forecast area. There is some
discrepancies between the global models and the CAMs Saturday
evening on the magnitude of convection and location, so we will have
to keep an eye on this time frame for additional convection.
Instability and shear appear to be modest to decent, with mixed-
layer CAPE values around 500 to 1500 J/kg and deep-layer shear
around 30 to 40 knots. We aren't outlooked for any severe weather
from SPC at the moment, but that may change. Interestingly, the
Colorado State University machine-learning severe probabilities are
indicating a very marginal threat for strong winds and large hail
across our far southern areas for Saturday. Eventually, an area of
high pressure will build into the western Great Lakes and result in
drier conditions for the remainder of the weekend. Additionally,
temperatures will be cooler this weekend compared to the last
several days, with high temperatures Sunday and Monday into the
lower 80s north to the middle 80s south.

Attention then turns to a very large upper-level anticyclone
developing over the southern CONUS Tuesday, with the upper-level
ridge axis over the Great Plains region. Much like this week, there
are questions as to how far northeast the heat dome develops, which
is depicted nicely in the WPC cluster analysis high temperature
anomalies. Looking at the deterministic and ensemble guidance it
doesn't appear as likely for the excessive heat to reach into our
region for the Tuesday through Friday as this week. NBM
probabilities of 90 degree or warmer temperatures have percentages
roughly around 30 to 50 percent. The highest probabilities appear to
be on Thursday, with some areas exceeding 50 percent for areas south
of Highway 34.

Per the global models, our region appears to be in the path of a
series of shortwaves that will translate over us Tuesday through
Thursday, so we could be dealing with periodic chances of
thunderstorms. However, timing and spatial coverage remain very
uncertain this far out. The ECMWF Extreme Forecast Index values are
somewhat benign this far out, with values on Thursday in the 0.5 to
0.7 range for CAPE-Shear values, so not particularly high. However,
these values are increasing to imply the increased potential for
stronger storms, especially since a surface cold front is progged to
sweep through per the deterministic GFS and ECMWF models.

Conditions appear to dry out in the wake of the front Friday, with a
return to relatively cooler air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 28 2023

High density altitudes above 3 kft will continue through 03z/29.

SHRA/TSRA development has occurred further north than previously
thought. TSRA development is still expected to quickly grow
upscale following sunset across eastern Iowa and northern Illinois.
Outside of TSRA, VFR conditions will be seen with MVFR/IFR
conditions in and around TSRA through 12z/29. Behind the front the
possibility does exist for MVFR CIGS. After 12z/29 any MVFR
conditions will improve to VFR.

&&

.CLIMATE...
Issued at 345 AM CDT Fri Jul 28 2023

It is possible 100 degree temperatures are reached in parts of
the forecast area Friday. Here are the dates the last time the
six main climate sites reached 100 degrees:

Station             Date        High
------------------------------------
Burlington, IA      9/09/2013   100
Davenport, IA       7/07/2012   100
Dubuque, IA         7/25/2012   101
Iowa City, IA       9/10/2013   101
Moline, IL          7/25/2012   102

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Buchanan-Delaware-
     Dubuque-Jackson.

     Excessive Heat Warning until 9 PM CDT this evening for Benton-
     Cedar-Clinton-Des Moines-Henry IA-Iowa-Jefferson-Johnson-
     Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Heat Advisory until 9 PM CDT this evening for Carroll-Jo Daviess-
     Stephenson.

     Excessive Heat Warning until 9 PM CDT this evening for Bureau-
     Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
     Island-Warren-Whiteside.

MO...Excessive Heat Warning until 9 PM CDT this evening for Clark-
     Scotland.

&&

SHORT TERM...08
LONG TERM...Schultz
AVIATION...08
CLIMATE...08
Hazardous weather outlook, Jul 28, 3:11 AM CST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Fri Jul 28 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and very humid conditions continue today. Heat safety is a
must if needing to be outdoors, and take frequent breaks within
air conditioning.

Thunderstorms are likely late this afternoon north of U.S. Highway
30 that will shift south across the region this evening into
early overnight. Severe weather is probable with some of the
thunderstorms, with the primary hazard being damaging winds. Brief
large hail cannot be ruled out. Lightning and temporary heavy
rainfall rates will accompany any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Daily chances for thunderstorms exist next week, but it is too
soon to determine the severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon and this evening.

In the hours before

Local storm report, Jul 28, 7:10 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
810 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Gst     2 SSW Midway            42.08N 91.71W
07/28/2023  M82 MPH          Linn               IA   Trained Spotter

&&
Local storm report, Jul 28, 7:12 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
812 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Gst     3 NNE Cedar Rapids      42.01N 91.66W
07/28/2023  E80 MPH          Linn               IA   Trained Spotter

            trees limbs down.. power out...

&&
Local storm report, Jul 28, 7:14 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
814 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tstm Wnd Gst     Hiawatha                42.05N 91.68W
07/28/2023  E90 MPH          Linn               IA   Trained Spotter

            90 mph winds lasting 6 minutes and still
            ongoing. Zero visibility.

&&

Haase
Local storm report, Jul 28, 7:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
820 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Tstm Wnd Gst     Cedar Rapids Airport    41.89N 91.71W
07/28/2023  M69 MPH          Linn               IA   ASOS

&&

GROSS
Local storm report, Jul 28, 7:22 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
822 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     2 ENE Marion            42.04N 91.56W
07/28/2023                   Linn               IA   Trained Spotter

            damage to mobile homes.

&&
Local storm report, Jul 28, 7:23 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
823 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Tstm Wnd Dmg     4 W Cedar Rapids        41.96N 91.74W
07/28/2023                   Linn               IA   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0809 PM     Tstm Wnd Dmg     2 WNW Marion            42.04N 91.62W
07/28/2023                   Linn               IA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stephenson

When
July 28, 7:25 PM CST to 7:40 PM CST
Where
Stephenson County, 2.13 mi SSW of Mc Connell
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.400, -89.740

Trained spotter estimated an 80 mph wind gust from the thunderstorms.

Thunderstorm Wind, Jo Daviess

When
July 28, 7:30 PM CST to 8:00 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.420, -90.430

Rounds of severe storms resulted in several trees down within the county, with trees down over wires in Galena.

Thunderstorm Wind, Stephenson

When
July 28, 7:38 PM CST to 7:50 PM CST
Where
Stephenson County, 2.13 mi SSW of Mc Connell
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.400, -89.740

Large tree blown down on a boat, with an 80 mph estimated gust 10 minutes prior at the AWOS.

Thunderstorm Wind, Stephenson

When
July 28, 7:45 PM CST to 8:00 PM CST
Where
Stephenson County, 2.46 mi SE of Buena Vista
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.410, -89.630

Report from mping of trees being uprooted or snapped.

Thunderstorm Wind, Stephenson

When
July 28, 7:50 PM CST to 8:00 PM CST
Where
Stephenson County, 1.23 mi NW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.640

Several 5 inch or larger tree branches downed by thunderstorm winds.

Thunderstorm Wind, Stephenson

When
July 28, 7:50 PM CST to 8:00 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

Trained spotter estimated 60 mph wind gusts with the thunderstorm.

Thunderstorm Wind, Rock Island

When
July 28, 8:15 PM CST to 8:25 PM CST
Where
Rock Island County, 0.86 mi SE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -90.560

Tree blown down by thunderstorm winds.

Thunderstorm Wind, Whiteside

When
July 28, 8:15 PM CST to 8:30 PM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -90.160

Scattered trees blown down by thunderstorm winds.

Tornado, Whiteside

When
July 28, 8:18 PM CST to 8:19 PM CST
Where
Whiteside County, 1.4 mi NNW of East Clinton to 1.18 mi N of East Clinton
Rating
EF0
Path length
0.53 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.849, -90.178

A brief tornado developed in Clinton, IA Friday evening, and moved into Whiteside County Illinois over the Mississippi River, before dissipating near Fulton, IL. The tornado caused sporadic tree damage, including several large trees on the Clinton County courthouse lawn. The tornado was captured on webcam video at the riverfront, where it moved a boat docked near the Candlelight Inn in Clinton. Maximum winds were estimated around 75 mph. The tornado was rated EF0.

Thunderstorm Wind, Henry

When
July 28, 8:20 PM CST to 8:40 PM CST
Where
Henry County, 0.69 mi N of Colona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -90.350

Trained spotter estimated a 60 mph wind gust from the thunderstorm.

Thunderstorm Wind, Whiteside

When
July 28, 8:25 PM CST to 8:35 PM CST
Where
Whiteside County, 2.67 mi ENE of Garden Plain
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -90.080

Thunderstorm winds blown a 8 to 12 inch diameter tree limb down on neighbor’s property.

Thunderstorm Wind, Henry

When
July 28, 8:40 PM CST to 8:50 PM CST
Where
Henry County, 0.52 mi W of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -90.030

Multiple power lines and tree branches blown down between Geneseo and Annawan.

Thunderstorm Wind, Bureau

When
July 28, 9:00 PM CST to 9:10 PM CST
Where
Bureau County, 0.86 mi NE of Walnut
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -89.590

Large tree limbs blown down by thunderstorm winds.

Thunderstorm Wind, Bureau

When
July 28, 9:14 PM CST to 9:30 PM CST
Where
Bureau County, 0.86 mi NE of La Moille
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.540, -89.270

An 18 inch diameter tree was blown down along US Highway 34.

Thunderstorm Wind, Bureau

When
July 28, 9:15 PM CST to 9:30 PM CST
Where
Bureau County, Cherry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.430, -89.220

Trees and large branches blown down by thunderstorm winds.

Thunderstorm Wind, Bureau

When
July 28, 9:18 PM CST to 9:30 PM CST
Where
Bureau County, 1.25 mi ENE of Depue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.330, -89.300

Trees and several large branches downed by thunderstorm winds.

Thunderstorm Wind, Putnam

When
July 28, 9:20 PM CST to 9:40 PM CST
Where
Putnam County, 1.7 mi ENE of Hennepin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.260, -89.320

Eight inch diameter tree snapped near the sheriff's office, with branches downed around town.

Thunderstorm Wind, Bureau

When
July 28, 9:22 PM CST to 9:35 PM CST
Where
Bureau County, Spring Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.330, -89.200

Trees and powerlines blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121041, 1121037, 1121032, 1121033, 1121035, 1121042, 1121036, 1121038, 1121327, 1121044, 1121039, 1121034, 1121067, 1121069, 1121068, 1121071, 1121070, 1121072.